Touching opioids extremely unlikely to cause symptoms

Research: Illness from accidental opioid exposure ‘extremely unlikely’ – By Laura French – Mar 2020

A recent scientific review and editorial published in a medical journal found no credible cases of first responders experiencing opioid poisoning from accidental exposure and warned of the negative consequences of misinformation in the media.

This is what I’ve been saying and posting all along – see Fear, Loathing and Fentanyl Exposure.

The researchers found that none of the reports provided credible evidence of opioid intoxication, such as a plausible route of exposure, symptoms consistent with opioid exposure or laboratory results showing that opioids caused the first responder’s symptoms.

The Journal of Medical Toxicology article, published January 20, 2020, details a review of more than 200 media reports about first responders allegedly being harmed after unintentional exposure to drugs such as fentanyl.

The media happily parrots whatever hysteria arises from these improbable cases of “unintentional exposure”, such as discussed in Fentanyl Exposure Concerns Among Prison Staff.

The authors noted that in some cases, the first responders’ symptoms were not consistent with opioid exposure, including one case where police officers reported heart problems and skin rashes.

The article states that the scientific consensus is that opioids “are not efficiently absorbed through the skin and are unlikely to be carried in the air.”

The report concluded that extensive media coverage of supposed poisoning incidents can cause a “nocebo” effect in first responders, prompting symptoms and feelings of sickness due to exaggerated fears about being exposed to opioids.

The researchers also warned that unfounded fears about unintentional opioid poisoning can lead to delays in treating overdose patients.

The 2017 ACMT and AACT position statement on preventing occupational fentanyl and fentanyl analog exposure to emergency responders is supported by the review of media reports.

The position statement, endorsed by the National Association of EMS Physicians, states:

  • Unintentional exposure is unlikely because opioids are not absorbed well through the skin and are unlikely to be present in the air;
  • Standard nitrile gloves should be worn during patient contact;
  • A mask is only needed in the unlikely circumstance drug is in the air;
  • Any powder found on the skin should be decontaminated with soap and water; and
  • Naloxone should be reserved for patients with symptoms of opioid poisoning, such as respiratory depression.

You can read the free full-text article, Media Reports of Unintentional Opioid Exposure of Public Safety First Responders in North America.

2 thoughts on “Touching opioids extremely unlikely to cause symptoms

  1. leejcaroll

    assinine. YOu would have to be exposed to such a large amount to have symptomsd, absent being allergic and just toucjing a pill would not do that. Sounds more like a mass hysteria response where someone makes the false ocnnection then it spreads and spreads.

    Liked by 1 person

    Reply

Other thoughts?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.